What is Stevens-Johnson syndrome?


Quick Answer

Stevens-Johnson syndrome is a rare, serious skin disorder most frequently caused by a drug sensitivity reaction or infection, according to Mayo Clinic. In Stevens-Johnson syndrome, the top layer of skin blisters, peels and sheds over large areas of the body, potentially even inside the mouth and eyes. Stevens-Johnson syndrome is a medical emergency that requires immediate treatment.

Continue Reading

Full Answer

Drug sensitivity causes half of all Stevens-Johnson cases, according to The Merck Manual. The most common culprits, identified by Mayo Clinic, include antibiotics such as penicillin; anti-gout medications, anti-seizure and anti-psychotic medications; and pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil) and naproxen sodium (Aleve). Infections that cause Stevens-Johnson syndrome include herpes, or herpes simplex and herpes zoster; pneumonia; HIV; and hepatitis.

Mayo Clinic explains that treatment includes discovery of the underlying cause, whether a drug or pathogen; replacement of fluids; wound care; and protecting the body from infection. Frequently, once the cause is identified and dealt with, the body begins to recover and grows new skin to replace the skin that was lost. However, the patient still faces short-term consequences, such as blood infection or secondary skin infection, and long-term consequences, such as permanent skin damage, eye scarring or blindness. Once a person has Stevens-Johnson syndrome caused by a drug, he must not take that drug or similar ones, explains Mayo Clinic. A second encounter with the same drug can trigger a more severe recurrence and may even be fatal.

Learn more about Conditions & Diseases

Related Questions